Alert archive / Montana / High Wind Warnings in 2013
High Wind Warning 1, NWS Billings, MT
NWS Billings, MT issued this high wind warning at May 23, 2013, 12:42 PM MDT for Carter County, Fallon County, Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2013, 12:42 PM MDT (18:42 UTC)
- Expired
- May 23, 2013, 11:26 PM MDT
- In force
- 11 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Fallon County, MT
The radar
The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at May 23, 9:35 AM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 23, 9:35 AM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
935 AM MDT THU MAY 23 2013
.UPDATE...
OVERALL FORECAST IN GOOD SHAPE WITH NO UPDATES PLANNED AS OF YET.
HOWEVER...LOW PRESSURE ACROSS CENTRAL WYOMING IS PROVIDING FOR
TIGHT PRESSURE GRADIENTS ACROSS BIG HORN AND SHERIDAN COUNTIES.
THIS IS RESULTING IN SOUTHEAST WINDS 25 TO 35 MPH WITH GUSTS
AROUND 50 MPH THIS MORNING. THE PRESSURE GRADIENT IS PROGGED TO
SLOWLY SHIFT EAST LATER THIS MORNING WHICH SHOULD HELP THE WINDS
TO SUBSIDE A BIT. HAVE OPTED NOT TO ISSUE A HIGH WIND WARNING AT
THIS TIME BUT WILL ISSUE SPECIAL WEATHER STATEMENTS FOR THE TIME
BEING. OTHER AREA OF CONCERN WILL BE POWDER RIVER...CARTER AND
FALLON COUNTIES BY THIS AFTERNOON. AS THE PRESSURE GRADIENT SHIFTS
EAST SOME...EXPECT STRONG SOUTHEAST WINDS FOR THESE AREAS THIS
AFTERNOON AND EVENING. WINDS ARE TRENDING UP FOR THESE AREAS BUT
WILL HOLD OFF ON A HIGH WIND WARNING FOR NOW BUT MAY NEED TO ISSUE
ONE WITHIN THE NEXT FEW HOURS. IT WILL DEFINITELY BE WINDY WITH
30 TO 40 MPH WINDS AND GUSTS AROUND 50 MPH.
STILL EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING FROM BILLINGS WESTWARD. CAN'T RULE OUT AN
ISOLATED SEVERE STORM WITH MAIN THREAT BEING HAIL. WILL CONTINUE
TO MONITOR THROUGHOUT THE MORNING INTO THE AFTERNOON. HOOLEY
&&
.SHORT TERM...VALID FOR TDY AND FRI...
A DEEP UPPER LOW CURRENTLY OVER WASHINGTON WILL IMPACT OUR
WEATHER THE NEXT COUPLE OF DAYS. INFLUENCE TODAY WILL BE MORE OF A
WET ONE...WHEREAS THE INFLUENCE ON FRIDAY WILL BE DRY.
ENERGY WAS SPINNING AROUND THE UPPER LOW AND GENERATING LIFT FROM
NORTHERN UTAH AND WESTERN WYOMING INTO THE WESTERN HALF OF
MONTANA. THE SYSTEM WILL SLIDE SLOWLY EAST TODAY AND THIS WILL
ALLOW THIS LIFTING ZONE TO SHIFT EAST TOO. THIS WILL PUT THE MAIN
ZONE OF ASCENT AS FAR EAST AS YELLOWSTONE AND MUSSELSHELL
COUNTIES...WITH THE STRONGEST LIFT WEST OF THESE TWO COUNTIES.
AREA RADARS HAVE BEEN SHOWING DEVELOPMENT OF SHOWERS SOUTH OF THE
FORECAST AREA WITH MOVEMENT INTO THE AREA. BILLINGS EVEN HAD A
GLANCING SHOWER EARLY THIS MORNING.
A JET MAX WILL SPIN OFF THE LOW AND DRIVE TOWARD SOUTHWEST
MONTANA. THIS SHOULD IGNITE CONVECTION SOUTH OF BOZEMAN AND
LIVINGSTON. CONVECTION WILL ALSO FORM OVER NORTHWEST WYOMING WITH
STORM VECTORS PUSHING THEM NORTHWARD INTO THE WESTERN THIRD OF
SOUTH CENTRAL MONTANA. AROUND 35KTS OF SHEAR WILL BE PRESENT.
SHEAR WAS BOTH DIRECTIONAL AND SPEED AND STORMS SHOULD BE ABLE TO
ROTATE. LCL WILL BE HIGH TODAY WITH DEWPOINTS REMAINING IN THE MID
TO UPPER 40S...SO THE MAIN THREAT WILL BE HAIL. CAPE VALUES WERE
NOT PROGGED TO BE GREAT...AROUND 1000 J/KG...BUT GOOD ENOUGH.
EASTERLY WINDS PROVIDED A CAP YESTERDAY AND WILL SO EARLY TODAY.
BELIEVE THE CAP WILL ERODE THIS AFTERNOON THOUGH AS A SURFACE
TROUGH APPROACHES BILLINGS. STRONGEST FORCING AND SURFACE
CONVERGENCE WILL BE WEST OF BILLINGS AND THUS THIS IS WHERE THE
HIGHEST POPS WILL RESIDE. NOT EXPECTING WIDESPREAD SEVERE STORMS
BUT A COUPLE COULD BE SEVERE WITH LARGE HAIL. WILL KEEP THE
MENTION IN THE HWO. WILL ALSO HAVE TO WATCH FOR HEAVY RAIN WITH
PRECIPITABLE WATER AMOUNTS AROUND EIGHT TENTHS OF AN INCH. STORMS
SHOULD MOVE FAST BUT MAY TRAIN A BIT. BIGGEST CONCERN WOULD BE
BURN SCAR LOCATIONS. TEMPERATURES SHOULD BE WARMER TODAY AS THE
CAP ERODES.
STRONG SOUTHEAST WINDS ARE STILL EXPECTED OVER SOUTHEAST MONTANA
WITH 850MB WINDS PROGGED AT 45KTS. STRONG WINDS HAVE ALREADY
DEVELOPED AT SHERIDAN WITH GUSTS IN THE 50S THIS MORNING. WOULD
EXPECT THE STRONGEST WINDS TO BE CONFINED TO SOUTHEAST MONTANA
TODAY AS THE SURFACE TROUGH MENTIONED ABOVE MOVES EAST. WILL KEEP
THE THOUGHT OF SOME GUSTS TO 50 MPH NEAR BAKER. WINDS WILL STAY UP
EARLY THIS EVENING...BUT GRADUALLY DECREASE BY LATE EVENING AS THE
GRADIENT BACKS OFF SOME.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING...THEN SHIFT
INTO NORTHERN MONTANA OVERNIGHT. A STRONG CHUNK OF ENERGY ROTATES
OFF THE WESTERN LOW AND SWINGS ACROSS SOUTH CENTRAL MONTANA EARLY
FRIDAY MORNING AND INTO NORTHERN MONTANA FRIDAY AFTERNOON. DRIER
MID LEVEL AIR GETS PULLED IN WITH THIS WAVE...SO KEPT POPS LOW
DESPITE STRENGTH OF THE ENERGY. MUCH DRIER MID AND LOW LEVEL AIR
FOLLOWS THE SHORTWAVE FRIDAY AFTERNOON. THIS WILL SQUELCH SHOWER
CHANCES AS DEWPOINTS FALL INTO THE 20S. HUMIDITIES WILL LOWER INTO
THE TEENS FRIDAY AFTERNOON. DROPPED POP MENTION FOR FRIDAY AND
FRIDAY NIGHT AS THIS TRANSPIRES. NOT MUCH OF A TEMPERATURE CHANGE
FOR FRIDAY AS THE DRIER AIR WILL HEAT UP EFFICIENTLY. TWH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MINIMAL CHANGES TO THE EXTENDED PERIOD ONCE AGAIN THIS
MORNING...AS UNSETTLED SW FLOW REMAINS OVER THE CWA THROUGHOUT THE
EXTENDED FORECAST PERIOD. MOISTURE APPEARS TO BE IN GOOD SUPPLY...AS
WE TAP INTO PACIFIC MOISTURE ALOFT AND GULF MOISTURE AT THE
SURFACE. SOUNDINGS INDICATE NO SHORTAGE OF INSTABILITY THROUGH
MUCH OF THE PERIOD...ESPECIALLY IN AFTERNOON/EVENING PERIODS. THE
OVERALL PATTERN THROUGH THE PERIOD REMAINS FAIRLY CONSISTENT...BUT
INDIVIDUAL MODELS DIFFER IN HANDLING OF SPECIFICS THROUGH THE
PERIOD...MAKING IT DIFFICULT TO HAMMER DOWN EXACT TIMING FOR THE
MOST PART.
THE BEST PERIOD OF INSTABILITY APPEARS TO ON MONDAY AFTERNOON INTO
TUESDAY ACROSS EASTERN AND CENTRAL ZONES...LINING UP NICELY WITH A GOOD
SHEAR PROFILE. SEVERE THUNDERSTORMS WILL BE A POSSIBILITY...WITH
A GOOD CHANCE FOR HEAVY RAIN WITH THE PWAT AVAILABLE. MADE SOME
POPS ADJUSTMENTS THROUGH THE PERIOD AS MOISTURE AVAILABILITY HAS
BECOME MORE EVIDENT.
AS FOR TEMPERATURES...INHERITED TEMPS IN THE UPPER 70S TO LOWER
80S STILL APPEAR ON TRACK...BASED ON 700MB MIXDOWNS...WITH A
POSSIBLE COOL OFF TO END THE PERIOD. AAG
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA TODAY FROM
ROSEBUD COUNTY W. THE GREATEST COVERAGE OF PRECIPITATION WILL BE W
OF KBIL. SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH THE
EVENING AND SPREAD E INTO KMLS. THE BEST CHANCES FOR PRECIPITATION
WILL BE FROM KBIL W AND N. IFR TO LIFR CONDITIONS WILL BE POSSIBLE
IN THE PRECIPITATION. OTHERWISE EXPECT VFR TO MVFR CONDITIONS
THROUGH TONIGHT. SURFACE WINDS WILL BE SE 25 TO 35 KT E AND SE OF
KBIL THROUGH THIS EVENING. THE WINDS WILL DECREASE OVERNIGHT.
ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 073 050/074 048/077 053/080 053/077 051/078 053/077
4/T 52/W 02/T 33/T 33/T 33/T 34/T
LVM 066 041/067 038/078 041/080 042/078 041/076 043/075
6/T 62/W 02/T 23/T 33/T 33/T 33/T
HDN 077 050/076 046/079 053/082 052/080 051/080 054/080
2/T 32/W 02/T 33/T 33/T 33/T 34/T
MLS 073 051/076 052/079 057/083 058/079 054/080 058/080
1/N 22/W 03/T 43/T 44/T 33/T 34/T
4BQ 074 052/077 048/081 055/085 052/081 052/082 054/079
1/N 12/W 03/T 33/T 33/T 44/T 34/T
BHK 067 047/073 050/073 056/077 056/077 052/077 057/075
0/N 12/W 14/T 53/T 33/T 44/T 44/T
SHR 074 046/073 044/079 048/083 048/079 046/077 051/078
2/T 22/W 02/T 22/T 24/T 43/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 23, 4:19 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 419 AM MDT THU MAY 23 2013 MTZ028>042-056>058-063>068-WYZ098-099-241200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 419 AM MDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM BILLINGS WESTWARD THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG WITH LOCALLY HEAVY RAIN AND SOME HAIL. THOSE LIVING IN AND NEAR BURN SCAR LOCATIONS SHOULD BE ALERT FOR HEAVY RAIN CAUSING RAPID RUNOFF AND POSSIBLE FLASH FLOODING. ALSO...STRONG SOUTHEAST WINDS WILL DEVELOP TODAY OVER SOUTHEAST MONTANA...ESPECIALLY AROUND BAKER AND EKALAKA. STRONG SOUTHEAST WINDS ARE ALSO EXPECTED AROUND SHERIDAN. SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 23, 9:05 AM MDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
905 AM MDT THU MAY 23 2013
MTC003-075-087-WYC033-231630-
POWDER RIVER MT-BIG HORN MT-ROSEBUD MT-SHERIDAN WY-
905 AM MDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN WYOMING AND
SOUTHERN BIG HORN COUNTY IN MONTANA UNTIL 1030 AM MDT...
SOUTHEAST WINDS 30 TO 40 MPH WITH GUSTS AROUND 50 MPH CONTINUE TO BE
REPORTED AT THE SHERIDAN AIRPORT AND AT ABERDEEN HILL ALONG I-90.
THESE STRONG WINDS WILL CONTINUE THROUGH 1030 AM MDT. TRAVELERS ON I-
90 SHOULD BE PREPARED FOR DIFFICULT DRIVING CONDITIONS AND DANGEROUS
CROSS WINDS.
THESE WINDS ARE EXPECTED TO DECREASE SOME BY AROUND NOON TODAY BUT
STILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THE REST OF THE
DAY.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DECKER...LEITER...PARKMAN...WYOLA...WYARNO...
ABERDEEN...ROSEBUD BATTLEFIELD PARK AND TONGUE RIVER RESERVOIR PK.
LAT...LON 4475 10695 4517 10770 4531 10689 4491 10607
4468 10612
TIME...MOT...LOC 1457Z 240DEG 48KT 4515 10710
HOOLEYSpecial weather statement, May 23, 10:39 AM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1039 AM MDT THU MAY 23 2013
MTC003-WYC033-231800-
BIG HORN MT-SHERIDAN WY-
1039 AM MDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN WYOMING AND
SOUTHERN BIG HORN COUNTY IN MONTANA UNTIL NOON MDT...
SOUTHEAST WINDS 30 TO 40 MPH WITH GUSTS AROUND 50 MPH CONTINUE AT
THE SHERIDAN AIRPORT AND AT ABERDEEN HILL ALONG I-90. THESE STRONG
WINDS WILL CONTINUE THROUGH NOON MDT. HOWEVER...THE WINDS HAVE BEEN
SHOWING SIGNS OF A SLOW DECREASE. TRAVELERS ON I-90 SHOULD BE
PREPARED FOR DIFFICULT DRIVING CONDITIONS AND DANGEROUS CROSS WINDS.
THESE WINDS ARE EXPECTED TO DECREASE SOME BY EARLY AFTERNOON BUT
STILL RANGE FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH THE REST OF THE
DAY.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DECKER...CLEARMONT...LEITER...PARKMAN...
WYARNO...ABERDEEN AND TONGUE RIVER RESERVOIR PK.
LAT...LON 4476 10702 4507 10758 4509 10754 4513 10662
4488 10613 4462 10635
TIME...MOT...LOC 1632Z 240DEG 49KT 4520 10703
HOOLEYThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:11 PM MDT | Special Weather Statement | BYZ | Carbon | 49 min |
| May 23, 5:16 PM MDT | Special Weather Statement | BYZ | Carbon | 44 min |
| May 23, 5:30 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon | 45 min |
| May 23, 5:51 PM MDT | Special Weather Statement | BYZ | Big Horn | 39 min |
| May 23, 5:13 AM MDT | Special Weather Statement | BYZ | Sheridan | 92 min |
| May 23, 6:34 AM MDT | Special Weather Statement | BYZ | Sheridan | 86 min |
| May 23, 9:05 AM MDT | Special Weather Statement | BYZ | Sheridan | 85 min |
| May 23, 10:39 AM MDT | Special Weather Statement | BYZ | Sheridan | 81 min |
| May 23, 12:49 PM MDT | Special Weather Statement | BYZ | Sheridan | 86 min |
Nearby
High Wind Warnings in Montana, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.